Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 69, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2001, 10:23 AM CDT for Buchanan County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 10:23 AM CDT (15:23 UTC)
- Expired
- Apr 11, 2001, 11:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 10:35 AM CDT | Thunderstorm Wind 52 E | St Joseph, MO | Law enforcement reported large tree down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 9:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 111525
SVRMCI
MOC021-111615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 AM CDT WED APR 11 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCHANAN COUNTY IN NORTHWEST MISSOURI
THIS INCLUDES THE CITIES OF...ST JOSEPH
* UNTIL 1115 AM CDT
* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FAUCETT...OR ABOUT 9 MILES SOUTH OF
ELWOOD...MOVING NORTH AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. JOSEPH AT 1030 AM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3955 9505 3955 9464 3980 9463 3981 9487
3974 9487
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:40 AM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, Apr 11, 2:40 AM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 240 AM CDT WED APR 11 2001 FORECAST FULL OF CHALLENGES AGAIN. MAIN CONCERNS WOULD PROBABLY BE TIMING/STRENGTH OF TSRA...WINDS TODAY...AND FLOOD POTENTIAL. IMPRESSIVE LOOKING BOW (REFERENCE G76 IN CNK OB) MOVING ALONG KS/NE BORDER...SO WILL KEEP THIS A LITTLE SHORTER THAN USUAL. FORECAST SOUNDINGS FOR FIRST BATCH OF CONVECTION NOT ALL THAT UNSTABLE...MORE OR LESS MOIST ADIABATIC. BUT WITH WINDS STRENGTHENING AT ALL LEVELS...WILL GO AHEAD AND MAINTAIN MENTION OF SVR FOR ALL ZONES. HAVE A HUNCH FAR WRN ZONES WILL JUST SEE THE ONE BATCH OF TSRA EARLY...BUT WILL GO AHEAD AND INCLUDE POP FOR PSBL EARLY AFTN REDEVELOPMENT ALONG DRYLINE. SPEED OF MOVEMENT OF STORMS SHOULD KEEP RAINFALL AMTS FROM BECOMING TOO EXCESSIVE...BUT WITH ANTECEDENT RAINFALL QUITE HIGH...GROUND COMPLETELY SATURATED AND SOME FFG VALUES BELOW 1...MUST EXTEND FF WATCH INTO THIS MORNING. CONVERGENCE ALONG DRYLINE FOR AFTN REDEVELOPMENT NOT TERRRIBLY IMPRESSIVE...BUT WITH STG UPPER DYNAMICS COMING OUT AND BASICALLY UNCAPPED ATMOSPHERE...SHOULD SEE NEXT ROUND FIRE THIS AFTERNOON. ERN ZONES SEEM PRETTY GOOD BET...WRN ZONES WILL PROBABLY GO WITH CHC. IMPRESSIVE WIND FIELDS AND STILL GOOD INSTBY REQUIRE MENTION OF SVR FOR AFTN FOR ERN ZONES...UNCERTAIN ABOUT WRN ZONES. WILL GO AHEAD AND RUN WIND ADVY FOR ALL ZONES TODAY. FIRST THOUGHT WAS TO LIMIT IT TO AFTN FOR STG SUBSIDENT FLOW BEHIND DRYLINE. HOWEVER...WATCHING OBS OVER KS AND OK SUGGESTS THAT ADVY CRITERIA MAY BE REACHED AHEAD OF CONVECTION THIS MORNING. MAV GUIDANCE PRETTY CLOSE AND WONT BE TOO FAR AWAY FROM IT THROUGHOUT. .EAX... FLASH FLOOD WATCH ALL ZONES THIS MORNING WIND ADVISORY ALL ZONES TODAY MANION
In the hours before
Special weather statement, Apr 11, 6:00 AM CDT, 4 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT WED APR 11 2001 ...STRONG WINDS EXPECTED TODAY... ...FLASH FLOODING AND SEVERE WEATHER POSSIBLE UNTIL TONIGHT... FORECAST: SOUTH WINDS WILL INCREASE THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO 50 MPH. THE STRONG WINDS WILL DEVELOP FROM WEST TO EAST AND MAY NOT ARRIVE ACROSS NORTHEAST MISSOURI UNTIL LATE MORNING. THE WINDS MAY BE ENHANCED BY THUNDERSTORMS WITH GUSTS UP TO 60 MPH POSSIBLE. ONE ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT ITS DEVELOPMENT IS CONTINGENT UPON HOW LONG THE RAIN LASTS THIS MORNING. THE BEST THREAT FOR SEVERE WEATHER WOULD BE WITH ANY STORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM BETHANY TO CLINTON. THE MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORM ACTIVITY SHOULD COME TO AN END THIS AFTERNOON FROM WEST TO EAST. ADDITIONALLY...HEAVY RAIN WILL FALL OVER AREAS THAT HAVE RECEIVED CONSIDERABLE RAIN OVER THE PAST 24 HOURS. THIS WILL BRING THE POTENTIAL OF FLASH FLOODING UNTIL THE THUNDERSTORMS END BY LATE AFTERNOON. DISCUSSION: A POWERFUL UPPER LEVEL STORM SYSTEM WILL TRACK INTO THE CENTRAL PLAINS TODAY. WINDS WILL STRENGTHEN AT ALL LEVELS OF THE ATMOSPHERE TODAY. SOME OF THESE WINDS WILL BE TRANSPORTED DOWN TO THE SURFACE...ESPECIALLY WHERE THUNDERSTORM DOWNDRAFTS ENHANCE THE WINDS. INSTABILITY FOR THE THUNDERSTORMS WILL BE LIMITED THIS MORNING...SO THE SEVERE WEATHER THREAT WILL BE LIMITED AS WELL. THE INSTABILITY SHOULD BE GREATER THIS AFTERNOON...UNLESS THE RAIN LASTS FOR MOST OF THE MORNING. THUNDERSTORMS MAY REDEVELOP ALONG A DRYLINE THIS AFTERNOON. THESE STORMS...IF THEY DEVELOP...WOULD HAVE A GREATER CHANCE OF BECOMING SEVERE. STORMS SHOULD COME TO AN END BY THIS EVENING AS THE UPPER LEVEL SYSTEM MOVES BY. OUTLOOK: WINDS WILL GRADUALLY SUBSIDE TONIGHT. MORE TRANQUIL WEATHER IS EXPECTED AFTER TONIGHT. MANIONo FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 11, 6:13 AM CDT, 4 hours 10 minutes before
KSZ025-102-MOZ001-011-111215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 613 AM CDT WED APR 11 2001 SEVERE THUNDERSTORM WATCH NUMBER 126 THAT WAS IN EFFECT UNTIL 7 AM HAS BEEN CANCELLED FOR ATCHISON AND HOLT COUNTIES IN MISSOURI AND ATCHISON AND DONIPHAN COUNTIES IN KANSAS. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED IN THESE AREAS. HOWEVER...PERIODS OF VERY HEAVY RAIN AND GUSTY WINDS CAN STILL BE EXPECTED EARLY THIS MORNING ACROSS EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS. MANION
Special weather statement, Apr 11, 7:01 AM CDT, 3 hours 22 minutes before
MOZ002>007-012>016-020>024-111200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 701 AM CDT WED APR 11 2001 SEVERE THUNDERSTORM WATCH #129 THAT WAS IN EFFECT FOR...WORTH... GRUNDY...ANDREW...SULLIVAN...CALDWELL...DAVIESS...HARRISON... MERCER...LIVINGSTON...GENTRY...NODAWAY...BUCHANAN...CLINTON...DE KALB...PUTNAM AND LINN COUNTIES... HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS. HOWEVER...ADDITIONAL THUNDERSTORMS IN SOUTHERN AND EASTERN KANSAS WILL MOVE NORTHEAST THIS MORNING AND COULD POTENTIALLY CREATE ANOTHER ROUND OF STRONG STORMS LATE THIS MORNING AND THIS AFTERNOON. PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER LOCAL MEDIA. 18
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 45 min |
| Apr 11, 3:10 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 50 min |
| Apr 11, 3:58 AM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 62 min |
| Apr 11, 10:10 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 35 min |
| Apr 11, 10:38 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 37 min |
| Apr 11, 10:50 AM CDT | Tornado Warning | EAX | Andrew, Gentry | 40 min |
| Apr 11, 11:21 AM CDT | Tornado Warning | EAX | Worth | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.